CSN Login
Members Online: 13

Temodal

BillieFreiwald
Posts: 1
Joined: Aug 2003

Hi, my name is Billie and my father in law was diagnosed with stge 4 gioblastoma in May at the Mayo clinic in Rochester. He has gone through the 30 treatments of radiation. They can't do surgery. He is high doses of dilatin and decadron. Now the Dr.'s say he can try a chemo drug Temodal. We aren't sure we want to go through this. The Dr's say we only have 3 more months, maybe 3-5 more with the drug but the drug could mean low blood counts then more hospital visits and the question is do we want to spend our last few months with more dr's and drugs and him feeling worse. Does anyone have a feeling about this? Has anyone taken the drug with success? What about the families of the cancer patient, what do you think? Any advice is greatly appreciated. We are at a loss

elizabeths
Posts: 3
Joined: Jul 2003

Hello Billie,
My Mom was diagnosed with GBM 4 on May 16th. Her tumor is sitting right on top of her brain stem, so surgery is not recommended. She started her treatment at the Duke Brain Tumor Center with 6 weeks of chemo in hopes of shrinking the tumor before radiation. During the first 6 weeks of chemo, she tolerated the drug well. No hair loss, just sporatic fatique. She is now into her 4th week of radiation with stereotactic boost combined with Temodar chemo. The chemo effects have been mild, but the radiation is increasing the swelling in her brain.

Temodar is know for it's mild side effects and is (as far as I know) taken orally at home. My Mom hasn't had any nausea or loss of appetite. If the radiation is successful at shrinking the tumor or at least arresting the growth, she will continue taking the drug indefinitely. (The thing she hates the most is the decadron)

These types of tumors grow so fast that you need to consider that 3 months w/o chemo isn't necessarily 3 good months, it's 3 months that the tumor is growing and creating more deficits until the end. It’s a tough decision, but my advice is to try the drug and see how well your father-in-law tolerates it.

If you (or your wife) would like someone else to talk to who’s going through the same pain, please feel free to email me. My mom has also expressed an interest in talking to a fellow brain cancer (GBM especially) survivor - which is what she and your FIL are & will be.

elizabeth

designlab@earthlink.net

mge007
Posts: 2
Joined: Apr 2003

I am currently on Temodar for a primary brain tumor. After 2 rounds of no side effects and strong blood counts, I would recommend the treatment. It hasn't shrunk the tumor, but also hasn't let it grow either. Hopefully you can achieve similar results for your father in law.

MsDenise
Posts: 3
Joined: Sep 2003

Hi, my name is Denise and my mom was diagnosed with GBM4 nearly 5 years ago. She had her 1st craniotomy 11/98 & her second 3/03. UCSF suggested she begin Temodar in May 03. She has just finished her 4th round of 350 gms of Temodar . My mother has done exceptionally well with this drug, with no side effects at all with the exception of a little fatigue for the first couple of days. Like you, we were very hesitant, we did not want her quality of life to suffer. I would highly recommend this drug to slow down the progession of this terrible disease. My mother had a follow-up MRI in July and it showed a slight decrease in the size of the tumor site which was very good news. I wish you all the best. Denise

jomareno
Posts: 2
Joined: Sep 2003

Billie,my husband has the glioblastoma tumor.surgery attempted Nov.99 only gave him 6mo's.he had 6wks.of radiation 2yrs chemo.in april of this yr.he lost use of his rt.arm & hand over night.our dr. told us about Temador.for reoccuring tumors.(not temodal) don't know if this is the same or not. we took 5 pills.this was in may.he started to feel poorly in June.His blood dropped he had 2 units 7-7 and on 7-20 he was adm.again with temp of 104 he ran temp not under 101 for 14 days and was given 4 more unit of blood during that time.to this date we have had 2 units of blood every 14-16 days.and still running a temp.every day mostly in the late afternoon& night.Drs say the temp is from the brain but they cannot find where his blood is going. we had no problem with the blood til we took the temador.

Lavendar
Posts: 3
Joined: Mar 2003

My daughter took temodal for 12 months - 5 pills per month after she was diagnosed with an inoperable grade 3 anaplastic astrocytoma. She also had 6 wks of radiation. She tolerated both well and is currently in remission - or as her dr puts it - the tumor is dormant at this time. She did have problems with her white blood count dropping during the chemo treatments. We finally figured out that she was taking ibuprofen for headaches/cramps and that was causing the problem. She quit taking ibuprofen and the problem was corrected. She simply switched to tylenol. We never imagined that such a simple otc drug could cause such a problem.

TAremote's picture
TAremote
Posts: 57
Joined: Nov 2003

Hi Billie. I have stage 4 gioblastoma. Diagnosed in July 2003. They operated on Oct 21, and removed 80% of the tumor. Mine is attached to the Occitital lobe (vision). I have already completed both my Radiation and Chemo (Temador). As for the Temador, I didn't have any side affects from it. I took 8 tablets every night for six weeks, along with my daily radiation treatments. My last MRI showed the tumor had not grown. I take several different meds, from steroids, to dilantin... Due to the tumor I have lost some vision in my left eye, and after sitting for a short period of time, when I stand up, headaches and dizzines, along with some hearing problems occur.
If I were you, I would talk with you Father in Law, and see what he wants to. I'm 53, and my focus is on my family. I don't want them to be burdened with this thing, as little as possible. I think about them every day, and what is in store for them. My blood counts stayed good during my treatments, let him make the decisions on his treatments, I know as long as I can, I will be the person making the decisions, but I will also take my families feelings into account.
Pray about this.

Tom

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network